Starting this post because I didn't really address this in the other post...
When I begin taking Prozac, would I feel any start-up anxiety immediately or in the first few hours? Or would it come later? Or all the time?
This is a stupid question, I know... of course it is going to affect everyone differently. But MOST times, would it be something I would feel pretty quickly after taking it? I do have Ativan here if I need it. But I don't want to have to take it.
This is so terrifying for me. Darnit. It's just a stupid medicine. But I'm convinced it's going to kill me- or feel like it's going to kill me.
One of the many recurring, themes that Ian writes about on this Anxiety Zone Medication forum is tachyphylaxis.
If you were to do a key word search on this forum, you would get a million or so hits on that one word. The website Crazymeds provides an indepth description of the condition, tachyphylaxis, which all anxiety disorder users should be aware of when taking antidepressants: http://www.crazymeds.us/pmwiki/pmwiki.php/MedClass/SSRIPoopOut
In the summer when you posted, I was there too, and I did reply to one of your posts about the skin issues. You also mentioned that you had been on Zoloft before, about three times. The first attempt was good, then when you weaned off the second time, it was OK, but the third attempt did not do to well. You then began experiencing these annoying side effects that can put anyone in a tailspin about whether these drugs are actually safe, like skin rashes and such. But Zoloft (Setraline) was safe for you two previous attempts earlier, even at a very low dosage.
That antidepressant history is important, because when you attempt to try Prozac, your body is not going to react as well as it did initially when you first tried Zoloft a few years ago. As much as I would like to encourage you, and not fill you with dread, your start-up on Prozac may not be as pleasant in the first few weeks on the medication.
If you decide to titrate on Prozac with baby steps, like 1mg for a few days, a few more for the next few days, etc, my advice is to do it at the advice of your doctor. Do not self medicate yourself when. you should or shouldn't take the Prozac, or raise or not raise your use of Prozac. Also you should be more in communication with your doctor than your therapist, since your therapist is probably not as knowledgeable about these medications as she should be. Her focus is on the clinical mind part, and less so on the biology of anxiety disorders. If anything, your therapist should be working to convince you
that you should be taking the medication, regularly. Although you have defense patterns to not want to take medication, your therapist should be convincing your there is nothing to be terrified about having them in your system. If she's not, then you may want to question the effectiveness of her therapy, since you've been sick for a few months, and her procedures should have found a way to get you to feel well, even if it means going around your resistance for something that is better for you.
Likewise as an anxiety disorder sufferer, you should take your psychiatrist seriously. I replied to your other post in August when you decide to take the liquid Prozac, however at the time you choose not to take it. If you haven't kept in contact with that doctor since August, then you need to evaluate your doctor with more priority. If anything, as an anxiety disorder sufferer, you should put more effort to get in contact with your psych doctor than your therapist, given you see psych doctors less than your therapist. It's also advisable to establish an email communication with your psych doctor, and preferably have access to her/his cell number. Psychiatrist know their boundaries when interacting with clients through these vehicles of communication, so you won't ever be able to abuse your use of this communication.
Also, inpatient therapy is not going to provide you psychological support om how to take your mediciations. You will be forced to take your medications, as required, however the staff's primary intent is to make sure you don't hurt yourself. Although it would be nice to get support from in patient therapy, considering the average stay there is about five to seven days, many times you won't get pep talks. You'll get group discussions, but they won't be tailored to your individual needs, but more to the needs of the lesson plan provided by the teacher at the moment. And as Ian has testified, other members of this forum have found this true through experience.
And one other thing, inpatient therapy is effing 'expensive. I hope you have a good insurance, because your stay may cost $1000.00 a day. But if you feel suicidal, then definitely go, because you have children that need you, and don't want you to go.
And, I think this post is long enough, but if you're sick and depressed, especially if these feelings have been going on for days/months, you may want to relook at your perception of benzodiazepines (like Ativan or Klonopin). The stigma for many anxiety disorder sufferers is that they don't want to get addicted to these pills, even if it means having to tough it out for weeks and months through more depression and anxiety. If you've managed to not take the benzo, after putting up with all the painful emotions, and sometimes even suicidal emotions, this often signals a sense of (what I call, a deluded) hero-icy.
If you're feeling intense pain, especially for a long period of time, I think the better option would be to resolve it, if a daily benzodiazepine can help you. If your afraid of dependency, then you may need to evaluate if you are one of those people that need to take antianxiety medications, just like people with high blood pressure take daily meds, or people with liver problems take daily meds. Anxiety disorder sufferers have a chronic condition. And you are not in a minority of joining the ranks of millions who use medical care to take care of their bodies with medical science on a daily basis.
If you take your benzodiazepines daily, and get more comfortable being on the Prozac, always
have your progress monitored by your doctor.